Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 59, NWS Detroit, MI

July 4, 2003Lapeer County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jul 4, 2003, 12:55 PM EDT for Lapeer County, Michigan. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2003, 12:55 PM EDT (16:55 UTC)
Expired
Jul 4, 2003, 2:00 PM EDT
In force
65 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Lapeer County, MI

The radar

The Detroit radar (KDTX), 35 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 10:45 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 4.9 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 849 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
849 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1097 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

570 
WUUS53 KDTX 041655
SVRDTX
MIC087-041800-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1255 PM EDT FRI JUL 4 2003

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAPEER COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 200 PM EDT

* AT 1255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF HADLEY...OR 11 MILES
  SOUTHEAST OF FLINT...MOVING EAST AT 50 MPH. THIS SEVERE
  THUNDERSTORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 70 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HADLEY AT 105 PM EDT
  METAMORA AT 110 PM EDT
  DRYDEN...ATTICA AT 120 PM EDT
  ALMONT...IMLAY CITY AT 125 PM EDT

TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 4289 8344 4302 8344 4307 8305 4299 8299
          4289 8299

$$

OKEEFE DRC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 10:32 AM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 4, 10:32 AM EDT, 2 hours 23 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1032 AM EDT FRI JUL 4 2003

A SQUALL LINE CONTINUES TO PUSH EAST ACROSS SOUTHWEST LOWER
MICHIGAN. AN INSTABILITY AXIS AHEAD OF THIS CONVECTION HAS ALLOWED
THE STORMS TO MAINTAIN INTENSITY AS THEY CROSSED LAKE
MICHIGAN...ESPECIALLY THE SOUTHERN END OF THE LINE. EXTRAPOLATION
FROM CURRENT RADAR DATA WOULD BRING THE STORMS INTO THE WESTERN
PORTIONS OF THE FORECAST AREA AROUND NOON....REACHING THE EASTERN
PORTIONS OF THE FORECAST AREA AROUND 2 PM. IF THE CURRENT LINE OF
STORMS WEAKENS...ADDITIONAL THUNDERSTORM DEVELOPMENT AHEAD OF THE
UPPER WAVE OVER WISCONSIN WOULD KEEP STORMS GOING INTO THE LATE
AFTERNOON. THE MODIFIED 12Z SOUNDING FOR 86/72 YIELDS 3700 J/KG
CAPE. SOME SEVERE WEATHER IS THUS EXPECTED OVER SOUTHEAST LOWER
MICHIGAN GIVEN THE INSTABILITY. THE MID LEVEL WAVE OVER WISCONSIN
WILL MOVE EAST INTO LOWER MICHIGAN THIS AFTERNOON...THUS INCREASING
THE MID LEVEL SHEAR. LINEAR CONVECTION WITH DAMAGING WIND GUSTS
STILL APPEARS TO BE THE MAIN SEVERE WEATHER THREAT THIS AFTERNOON.

I WILL UPDATE THE ZONES TO INCREASE TO HIGH LIKELY POPS FOR
AFTERNOON THUNDERSTORMS. I WILL ALSO DECREASE TEMPS A COUPLE OF
DEGREES GIVEN THE EARLIER ARRIVAL OF STORMS. NUMEROUS OUTFLOW
BOUNDARIES SHOULD KEEP AT LEAST SCATTERED CONVECTION INTO THE
EVENING.

........PREVIOUSLY ISSUED AREA FORECAST DISCUSSION..........

00Z RAOBS/WATER VAPOR LOOP SHOW FAST NEARLY ZONAL NORTHERN STREAM
ACROSS THE NORTHERN CONUS...WITH HIGH OVER THE SOUTHWEST AND TROUGH
ACROSS THE SOUTHEAST. SHORTWAVE ENERGY ACROSS SOUTHERN SASKATCHEWAN
AND NORTH DAKOTA...WITH CONVECTIVE COMPLEX DEVELOPING AN MCV OVER
MINNESOTA/IOWA. A COMPLEX SURFACE PATTERN EXISTS ACROSS THE NORTHERN
PLAINS/GREAT LAKES...WITH BOUNDARIES ACROSS WISCONSIN/LAKE
MICHIGAN...DAKOTAS/MINNESOTA...NEBRASKA/IOWA. IR SATELLITE/METARS
SHOW MID-LEVEL CLOUDS ACROSS SOUTHERN LOWER MICHIGAN...WITH A FEW
SHOWERS/THUNDERSTORMS DEVELOPING ACROSS THE THUMB. OTHERWISE NEXT
PRECIP UPSTREAM IS SQUALL LINE RACING EAST ACROSS MINNESOTA/IOWA.

MAIN CONCERN WITH THIS FORECAST PACKAGE REVOLVES AROUND SEVERE
THREAT THIS AFTERNOON/EVENING. HOWEVER TO START THE
MORNING...ISOLATED SHOWERS HAVE DEVELOPED IN 850MB THETA-E RIDGE
ACROSS THE EASTERN CWA. NOCTURNAL COOLING HAS STEEPENED MID-LEVEL
LAPSE RATES ENOUGH OVER THE PAST HOUR TO GET THUNDER/STRONGER
REFLECTIVITIES ACROSS THE THUMB. EXPECT THE THETA-E RIDGE TO BE
THROUGH THE CWA...OR AT LEAST A 700MB THETA-E TROUGH TO MOVE
OVERHEAD...LEADING TO A WEAKENING/DIMINISHING TREND OF ANY EARLY
MORNING CONVECTION. WILL MENTION AN ISOLATED THUNDERSTORM THROUGH 8
AM.

AFTER THAT ATTENTION TURNS TOWARD SEVERE CONVECTION FOR THIS
AFTERNOON. EXPECT THE ATMOSPHERE TO QUICKLY DESTABILIZE THIS
MORNING...WITH ONLY A FEW MID CLOUDS AROUND TO LIMIT INSOLATION.
TEMPERATURES STARTING OUT IN THE 70S ALREADY...AND HIGHS SIMILAR TO
LOW 90S OBSERVED YESTERDAY SEEM REASONABLE. CURRENT DEWPOINTS ACROSS
THE CWA ARE IN THE MID/UPPER 60S...WHICH ARE EXPECTED TO INCREASE
INTO THE LOW 70S DURING THE DAY. /DEWPOINTS ALREADY AT OR ABOVE 70F
FROM MINNEAPOLIS TO THE DOOR PENINSULA./ 700-500MB LAPSE RATES
INCREASE TO 8C/KM...LEADING TO CAPES OVER 2500J/KG /WITH ETA
POINT-FORECAST SOUNDINGS INDICATING UP TO 4KJ/KG/. IMPRESSIVE WIND
FIELD ASSOCIATED WITH THIS AS WELL...WITH 30-40KT 850MB JET AND
60-70KT 500MB JET. 0-6KM SHEAR CLIMBS NEAR 40M/2 BY THIS EVENING.
LOWER MICHIGAN ALSO LOCATED NEAR RIGHT-ENTRANCE OF 120KT 300MB
JET...WITH GOOD UPPER DIVERGENCE ACROSS THE CWA...ESPECIALLY TO THE
NORTH. SQUALL LINE ACROSS MINNESOTA/IOWA IS RACING EAST AT 45
KNOTS...WHICH CURRENT LINEAR EXTRAPOLATION BRINGING IT TO LAKE
MICHIGAN BY 13Z...AND TO SOUTHEAST MICHIGAN BY 16Z. THIS GIVES A
DECENT AMOUNT OF TIME FOR THE ATMOSPHERE TO DESTABILIZE. 00Z/04 RUN
OF THE 4KM WRF/BAMEX SHOWS A SIMILAR ALTHOUGH SLIGHTLY SLOWER
TIMING...BRINGING A LINE OF CONVECTION TO THE SAGINAW VALLEY/FLINT
AREA AROUND 19Z...WITH SOUTHERN EDGE SOMEWHAT REMOVED AND SLOWER.
CONVECTION MODE ALSO SIMILAR TO WHAT IS CURRENTLY OBSERVED ACROSS
THE UPPER MISSISSIPPI VALLEY. WILL ADD SCATTERED TSRA TO THIS
AFTERNOON...AND KEEP LIKELY GOING FOR THIS EVENING. GIVEN STRONG
WIND FIELD AND AMOUNT OF INSTABILITY...IF COMPONENTS HOLD TOGETHER
WE COULD SEE DECENT SEVERE WEATHER POTENTIAL.

THERE CONTINUES TO BE UNCERTAINTY FOR ADDITIONAL POPS THROUGH THE
WEEKEND. MAIN SHORTWAVE CLEARS THROUGH THE CWA OVERNIGHT...BUT WITH
VORT CENTER LEFT UPSTREAM IN FAST FLOW. SURFACE PATTERN CONTINUES TO
BE COMPLEX...WITH SOME DISAGREEMENT TO LOCATION AND STRENGTH OF
BOUNDARIES...AND THE DEGREE OF SURFACE DEVELOPMENT ALONG THEM. GFS
TRIES TO BRING ANOTHER MCS THROUGH THE STATE ON SATURDAY...ALTHOUGH
WITH THE ETA SUPPRESSING THE BAROCLINIC ZONE FARTHER SOUTH AND
KEEPING PRECIP OUT OF LOWER MICHIGAN. GIVEN THE TREND TOWARD HIGHER
HEIGHTS AND A SOMEWHAT FARTHER NORTH NORTHERN STREAM...WILL HOLD ON
TO A CHANCE OF TSRA FOR SATURDAY MORNING. OTHERWISE SOME DEGREE OF
WEAK RIDGING WILL MAKE IT ACROSS THE GREAT LAKES.

SOMEWHAT UNCERTAIN PATTERN FOLLOWS FOR THE REMAINDER OF THE WEEKEND.
COULD SEE PRECIP MAKE IT INTO LOWER MICHIGAN ON SUNDAY WITH
WEAKENING COLD FRONT...ALTHOUGH UPPER PATTERN INDICATES WEAK RIDGING
TRYING TO BUILD IN. WITH THIS IN MIND WILL HOLD ON TO THE CURRENT
DRY FORECAST. HOWEVER STRONGER SHORTWAVE SWINGS ACROSS THE NORTHERN
GREAT LAKES TOWARD MONDAY. WARM ADVECTION PATTERN AHEAD OF IT COULD
LEAD TO A CHANCE SUNDAY NIGHT...HOWEVER WILL HOLD OFF ON ANY PRECIP
UNTIL MONDAY WITH APPROACH OF THE COLD FRONT...ALBEIT SHEARING OUT
AS IT GOES WITH UPPER FORCING ROTATING MORE NORTHEAST INTO ONTARIO.

.DTX...NONE.

CONSIDINE/BRAVENDER

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Jul 4, 11:10 AM EDT, 1 hour 45 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1110 AM EDT FRI JUL 4 2003

...SEVERE THUNDERSTORM WATCH #634 IS IN EFFECT FOR ALL OF SOUTHEAST
MICHIGAN UNTIL 4 PM EDT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN

.DAY ONE...TODAY AND TONIGHT

A LINE OF THUNDERSTORMS WILL MOVE INTO SOUTHEAST MICHIGAN THIS
AFTERNOON. SOME OF THESE STORMS WILL BE SEVERE. THE MAIN THREAT WILL
BE WIND GUSTS TO 70 MPH. HEAVY DOWNPOURS AND THREE QUARTER INCH HAIL
WILL ALSO BE POSSIBLE. THE THUNDERSTORMS WILL REACH THE TRI
CITIES...OWOSSO AND ADRIAN AROUND NOON. THE STORMS WILL THEN MOVE
EAST AT 40 MPH...REACHING BAD AXE AND PORT HURON BETWEEN 2 PM AND 4
PM. SCATTERED THUNDERSTORMS ARE THEN EXPECTED TO CONTINUE ACROSS THE
REGION THROUGH THE EVENING AND OVERNIGHT HOURS. THE SCATTERED STORMS
TONIGHT ARE NOT EXPECTED TO BE SEVERE. WIND GUSTS TO 40 MPH AND
HEAVY RAINFALL WILL BE POSSIBLE WITH THE STORMS TONIGHT.

A HOT...MOIST...AND UNSTABLE AIRMASS ACROSS SOUTHEAST MICHIGAN WILL
ALLOW SOME OF THIS AFTERNOON STORMS TO BECOME SEVERE. A WEAK FRONTAL
BOUNDARY WILL SETTLE INTO THE AREA TONIGHT...TRIGGERING SCATTERED
THUNDERSTORMS ACROSS THE AREA TONIGHT.

IN ADDITION...WITH THE HOT AND HUMID AIRMASS IN PLACE...HEAT INDEX
VALUES WILL BE AROUND 95 DEGREES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY MORNING. THESE STORMS
ARE NOT EXPECTED TO BE SEVERE.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY NEXT
WEEK...AHEAD OF AND ALONG A COLD FRONT THAT WILL CROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SPOTTER ACTIVATION HAS ALREADY OCCURRED.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

CONSIDINE

In the hours before

Local storm report, Jul 4, 12:22 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1222 PM EDT FRI JUL 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1215 PM    PERRY                     MI   WIND DAMAGE
07/04/03   SHIAWASSEE                     TREES AND LIMBS DOWN IN
                                          PERRY. REPORTED BY LAW
                                          ENFORCEMENT.
Local storm report, Jul 4, 12:35 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1235 PM EDT FRI JUL 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1215 PM    PERRY                     MI   WIND DAMAGE
07/04/03   SHIAWASSEE                     TREES AND LIMBS DOWN IN
                                          PERRY. REPORTED BY LAW
                                          ENFORCEMENT.

1221 PM    OWOSSO                    MI   WIND DAMAGE
07/04/03   SHIAWASSEE                     TREES AND WIRES DOWN.
                                          REPORTED BY SPOTTERS.

1230 PM    CHELSEA                   MI   WIND DAMAGE
07/04/03   WASHTENAW                      TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

1231 PM    1 N MANCHESTER            MI   WIND DAMAGE
07/04/03   WASHTENAW                      TREES DOWN ON M 52.
                                          REPORTED BY SPOTTERS.

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 11:46 AM EDTSevere Thunderstorm WarningDTXLivingston, Shiawassee, Washtenaw59 min
Jul 4, 12:08 PM EDTSevere Thunderstorm WarningDTXLenawee67 min
Jul 4, 12:27 PM EDTSevere Thunderstorm WarningDTXGenesee63 min
Jul 4, 12:30 PM EDTSpecial Marine WarningDTX90 min
Jul 4, 12:36 PM EDTSevere Thunderstorm WarningDTXMonroe, Oakland, Wayne69 min
Jul 4, 12:45 PM EDTSpecial Marine WarningDTX90 min
Jul 4, 12:45 PM EDTSpecial Marine WarningDTX90 min
Jul 4, 12:49 PM EDTSevere Thunderstorm WarningDTXWashtenaw41 min
Jul 4, 1:04 PM EDTSevere Thunderstorm WarningDTXMacomb, Saint Clair56 min
Jul 4, 1:12 PM EDTSevere Thunderstorm WarningDTXMacomb, Saint Clair63 min
Jul 4, 6:36 PM EDTSpecial Marine WarningDTX39 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.